Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 31, 2017, 8:21 PM CDT for Williams County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2017, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 31, 2017, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County Williams County, ND
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 2647 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659 WWUS83 KBIS 010121 SPSBIS Special Weather Statement National Weather Service Bismarck ND 821 PM CDT THU AUG 31 2017 NDZ009-010200- Williams ND- 821 PM CDT THU AUG 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILLIAMS COUNTY UNTIL 900 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near Epping, or 11 miles northeast of Williston, moving northeast at 30 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Tioga, Ray, Epping, Wheelock and Spring Brook. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4856 10312 4837 10287 4815 10349 4830 10363 TIME...MOT...LOC 0121Z 244DEG 25KT 4827 10344 $$ SCHILD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 31, 6:38 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 31, 6:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 638 PM CDT Thu Aug 31 2017 .UPDATE... Issued at 634 PM CDT Thu Aug 31 2017 Storms continue to shift into northwest North Dakota early this evening, with a stronger storm just on the Montana side of the border. Ample instability is in place, but with lack of much deep layer shear the storms should have a hard time maintaining strength. Still expect convection to continue its eastwardly track overnight. Updates have been sent. UPDATE Issued at 427 PM CDT Thu Aug 31 2017 Increased POPs in south central areas to account for pop-up convection. HiRes models are indicating that some storms may get a little feisty this evening. && .SHORT TERM...(This evening through Friday) Issued at 305 PM CDT Thu Aug 31 2017 A surface front will move northwest-to-southeast across ND, starting late tonight and through Friday. Associated chances for showers and thunderstorms will increase in the west late this afternoon/early evening. Precipitation is forecast to move from west to east across the state overnight through Friday morning. Severe weather is not expected. Light rain showers with embedded thunderstorms is the general gist of what to expect. As chances for showers and thunderstorms scoot off to the east by late morning, western and central areas will have a fairly nice Friday. It will be a little breezy though skies will clear and highs will be in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 305 PM CDT Thu Aug 31 2017 Summation of the long term forecast, dry. A broad upper level trough is projected to encompass the Northern Plains towards the latter half of the extended. ND is on the dry side of the trough; chances for rain overall are slim. Although, below average temperatures, with highs in the 70s, can be expected Monday through Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 634 PM CDT Thu Aug 31 2017 Scattered showers and thunderstorms will move east across western and central North Dakota tonight into early Friday morning. MVFR cigs will be possible over central North Dakota Friday morning. Otherwise, VFR conditions expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...AC LONG TERM...AC AVIATION...JJS
Hazardous weather outlook, Aug 31, 6:32 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 632 PM CDT Thu Aug 31 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 632 PM CDT Thu Aug 31 2017 /532 PM MDT Thu Aug 31 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Chances for thunderstorms will spread east this evening and overnight over western and central North Dakota. A storm or two may become severe with quarter sized hail early this evening over western North Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few lingering thunderstorms are possible in central areas Friday morning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 31, 6:52 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
652 PM CDT THU AUG 31 2017
NDZ009-010030-
Williams ND-
652 PM CDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Fort Union Trading Post, or 18 miles west of
Williston, moving northeast at 25 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Williston, Fort Union Trading Post and Trenton.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4815 10405 4833 10374 4810 10352 4809 10358
4811 10361 4812 10359 4813 10359 4811 10364
4812 10369 4809 10374 4806 10371 4805 10376
4806 10378 4804 10380 4800 10404
TIME...MOT...LOC 2352Z 243DEG 24KT 4809 10401
SCHILDSpecial weather statement, Aug 31, 8:18 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Bismarck ND 818 PM CDT THU AUG 31 2017 NDZ001-009-010200- Divide ND-Williams ND- 818 PM CDT THU AUG 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES UNTIL 900 PM CDT... At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Bonetrail, or 27 miles northwest of Williston, moving northeast at 30 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations that may be impacted include...Grenora, Alamo, Writing Rock State Historical Site, Bonetrail, Zahl, Appam, Hanks, Corinth and Blacktail Lake. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Bismarck. && LAT...LON 4863 10405 4886 10387 4865 10322 4825 10404 TIME...MOT...LOC 0117Z 220DEG 25KT 4844 10403 SCHILD
Special weather statement, Aug 31, 8:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 821 PM CDT THU AUG 31 2017 NDZ009-010200- Williams ND- 821 PM CDT THU AUG 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILLIAMS COUNTY UNTIL 900 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near Epping, or 11 miles northeast of Williston, moving northeast at 30 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Tioga, Ray, Epping, Wheelock and Spring Brook. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4856 10312 4837 10287 4815 10349 4830 10363 TIME...MOT...LOC 0121Z 244DEG 25KT 4827 10344 SCHILD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:18 PM CDT | Special Weather Statement | BIS | Williams | 42 min |
| Aug 31, 8:51 PM CDT | Special Weather Statement | BIS | Williams | 24 min |
| Sep 1, 2:56 PM CDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 8 more | 24 hr |
Nearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.